When statin therapy is discontinued, the risk of CV events and mortality increases
When adverse events are attributed to statin therapy, patients may discontinue their treatment. This should be advised against, because stopping statin treatment has potentially detrimental consequences. It has been reported that early statin discontinuation is associated with a higher risk of myocardial infarction and death from CV disease.
Statin therapy discontinuation may follow negative statin-related media coverage, which is known to affect treatment adherence. It has been described that, after publication of negative news stories about statin therapy, not only a higher number of patients that discontinue treatment is observed, but even a higher risk of myocardial infarction and death from CV disease associated with discontinuation. Thus, it is important to stress the safety of statin therapy to patients, and the need for continued treatment, as well as the risks associated with stopping treatment.